Coronary Vasospasm and Myopericarditis Presenting as ST-Segment Elevation Myocardial Infarction During Immune Checkpoint Inhibitor Therapy

Read full text
Authors: Mo’ath Bani Ali, Ahmed Sherif, Emad Uddin Hakemi
Cited by: 1
References: 10

Abstract

BACKGROUND: Immune checkpoint inhibitors (ICIs) are associated with rare but potentially fatal immune-related adverse events, including myocarditis, vasculitis, and hypophysitis. CASE SUMMARY: A 53-year-old man with metastatic clear-cell renal cell carcinoma receiving ipilimumab and nivolumab presented with a clinical picture suggestive of acute coronary syndrome. Coronary angiography showed severe triple-vessel disease without a culprit lesion; repeat angiography demonstrated resolution of coronary lesions, consistent with vasospasm. Cardiac magnetic resonance confirmed ICI-associated myocarditis. Concurrent hypophysitis causing secondary adrenal insufficiency was diagnosed. The patient improved with corticosteroids, with full recovery of cardiac function. DISCUSSION: This case illustrates a rare treatable quadrad of immune-related adverse events-coronary vasospasm, myocarditis, pericarditis, and hypophysitis-and highlights coronary vasospasm as a reversible and underrecognized manifestation of ICI-associated myocarditis. TAKE-HOME MESSAGES: Coronary vasospasm can mimic obstructive coronary disease and should be considered in immune checkpoint inhibitor myocarditis. Multisystem immune-related adverse events, including myocarditis, pericarditis, and hypophysitis, may present simultaneously and require prompt multidisciplinary care.

Fields of Study & Subjects

Cancer Immunotherapy and Biomarkers Chemotherapy-induced cardiotoxicity and mitigation Pericarditis and Cardiac Tamponade

Publication details

Journal / source
JACC Case Reports
Publisher
Elsevier BV
Volume
31
Issue
21
Pages
107924–107924
Publication date
17 April 2026
Language
EN